Question of the Week # 222

222 )  A 70-year-old white man  with type 2 diabetes mellitus, hypertension, coronary artery disease, chronic kidney disease and severe chronic obstructive pulmonary disease is admitted with increasing shortness of breath. The patient lives by himself and he has not been very compliant with his medications. On examination, he is awake and oriented, blood pressure is 230/140 . Funduscopic examination reveals papilledema.  Chest exam reveals bilateral crepitations. Neurological examination is normal. An electrocardiogram reveals non specific ST segment changes. A chest x-ray shows bilateral pulmonary edema. Pulse oximetry reveals a saturation of 89% on room air. The patient is started on oxygen by nasal cannula. Laboratory studies reveal a creatinine of 4.2mg% as opposed to his baseline creatinine of 2.2mg%. Which of the following is the most appropriate next step in management?

A)  Non-contrast CT Scan, head

B)  Intravenous Sodium nitroprusside

C)  Intravenous Labetalol

D)  Fenoldapam

E)  Cardiac catheterization.

5 Responses

  1. D……

    Funduscopic examination reveals papilledema….malignant hypertension

    The most commonly used intravenous drug is nitroprusside. An alternative for patients with renal insufficiency is intravenous fenoldopam. Labetalol is another common alternative, providing easy transition from intravenous to oral dosing. However, a trial by Peacock et al demonstrated that intravenous calcium blockers (eg, nicardipine) could be useful in quickly and safely reducing blood pressure to target levels and seemed more effective than intravenous labetalol

  2. Labetalol would be the safest choice in this case because there’s no renal contraindication to the use of IV labetolol. Moreover, Fenoldapam causes glaucoma and raises the intra ocular pressure. This patient already has papilledema!

    What’s the answer ARCHER? Fenoldapam or IV labetolol

    • Severe COPD is an issue that limits the use of Labetalol. Answer is therefore, fenoldapam

      • Clicked dislike by mistake.like and thank you Archer.

  3. D) Thank you Dr. Red

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: